Winter Storm, Davidson
- When
- December 4, 3:00 PM EST to December 5, 4:00 AM EST
- Where
- Davidson forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 35.793, -80.213 (the zone’s center; the record gives no point)
One of the worst ice storms to ever hit Central North Carolina began in the late afternoon on December 4, and ended in the early morning hours of December 5. Precipitation mainly began as a mix of snow and sleet, then turned to freezing rain.
Every event with a place to put it; 26 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RAH wrote it up.
One of the worst ice storms to ever hit Central North Carolina began in the late afternoon on December 4, and ended in the early morning hours of December 5. Precipitation mainly began as a mix of snow and sleet, then turned to freezing rain. A quarter inch of ice or more covered locations mainly to the west of I-95. The highest precipitation amounts stretched across the Piedmont, from Albemarle to Asheboro to Durham to Warrenton, where a half inch to one inch thick layer of ice was reported. 1 to 2 inches of snow also fell in the Triad area and in the counties bordering Virginia with trace amounts elsewhere. Large trees and power lines were downed by the ice all across the area. The storm caused a record number of power outages, as nearly one million people lost power in Central North Carolina, some for nearly a week.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Dec 4, 2:30 PM EST, 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 230 PM EST WED DEC 4 2002 ...WINTER STORM TO CONTINUE THROUGH THURSDAY MORNING... ...A SERIOUS ICING SITUATION NOW APPEARS UNDERWAY... A GRADUAL TRANSITION FROM FROZEN TO FREEZING HAS OCCURRED ACROSS CENTRAL NORTH CAROLINA THIS EVENING. AN WEST TO EAST BAND OF HEAVY SNOW MOVED NORTHWARD THROUGH THE NORTHERN PIEDMONT FROM LATE AFTERNOON INTO THE EVENING. SURFACE VISIBILITIES WERE AROUND 1/4 TO 1/2 INCH WITH THIS SNOW BAND... AND SNOWFALL RATES WERE 1 TO 1.5 INCHES PER HOUR. THIS BAND HAD SHIFTED TO VERY NEAR THE NC/VA BORDER AT 830 PM... DETECTED BY THE RALEIGH AND BLACKSBURG RADARS BY BRIGHT BANDING. AT 900 PM... RADAR BRIGHT BANDING TRENDS NOW SHOW SLEET ALONG OUR NC/VA BORDER COUNTIES FROM EXTREME NORTHERN FORSYTH... EXTREME NORTHERN GUILFORD... PERSON... GRANVILLE... VANCE AND WARREN COUNTIES. FREEZING RAIN WAS FALLING TO THE SOUTH OF THIS BRIGHT BAND THROUGH ALL OF CENTRAL NC. AN 750-850 MB WARM NOSE ON A 40 TO 50 KNOT LOW LEVEL JET CONTINUES TO OVERWHELM THE MID LAYERS WITH WARM AIR. THIS INCREASE IN WARM MOIST AIR OVER THE VERY COLD DOME AT THE SURFACE CHANGED THE FROZEN TO LIQUID (FREEZING RAIN). SURFACE TEMPERATURES UNDER THE COLD DOME OVER THE PIEDMONT CONTINUE TO REMAIN IN THE 20S WITH FREEZING RAIN NOW COLLECTING. TO THE EAST... TEMPS OVER THE COASTAL PLAIN CONTINUE TO INCH UP... INTO THE LOWER 30S. THE 00Z/05 DECEMBER GREENSBORO SOUNDING SHOWED A SATURATED SLIGHTLY BELOW FREEZING PROFILE THRU ALMOST 500MB INDICATING THE WARMING ALOFT. THE RUC AND MESOETA WHICH HAVE PERFORMED WELL SO FAR... SHOW THE SURGE OF WARM AIR DRIVEN BY THE 50 KT H7-8 JET TO CONTINUE OVERNIGHT. MEANWHILE... WEAK COLD ADVECTION IN THE LOWEST LEVELS OF THE ATMOSPHERE CONTINUED INTO THE DAMMING REGION. ADVECTION OF LOWER DEW POINT AIR OVER EASTERN VA INTO NC WAS SUPPLYING REINFORCING COLD AIR INFLOW (COLD AIR DAMMING). AS THE FREEZING RAIN RATES INCREASE FROM THE WEST BEFORE MIDNIGHT OVER THE WESTERN PIEDMONT... AND THEN SPREAD ACROSS THE REST OF THE PIEDMONT SOON AFTER... EXPECT A SERIOUS ICING SITUATION TO RAPIDLY EVOLVE OVER THE WARNED AREAS THROUGH THE NIGHT. THE 1/4 TO 1 INCH ICE BUILDUP APPEARS LIKELY. THE MOST SERIOUS ICING WILL OCCUR ON NE FACING HILLSIDES WHERE SOME OF THE POSSIBLE 1 INCH BUILDUPS WILL OCCUR. AREAS FROM WILSON SOUTHWARD TO GOLDSBORO AND CLINTON WILL GRADUALLY WARM ENOUGH TO CHANGE TO RAIN. WE WILL CONTINUE THE ADVISORY THERE UNTIL THIS PROCESS IS COMPLETE. .RAH...WINTER STORM WARNING THROUGH TONIGHT FOR PERSON/ FORSYTH/ GUILFORD/ ALAMANCE/ ORANGE/ DAVIDSON/ RANDOLPH/ CHATHAM/ STANLY/ MONTGOMERY/ MOORE/ LEE/ ANSON/ RICHMOND/ GRANVILLE/ DURHAM/ WAKE/ FRANKLIN/ VANCE/ WARREN/ NASH/ AND HALIFAX. ...WINTER WEATHER ADVISORY LATE THIS AFTERNOON THROUGH TONIGHT FOR JOHNSTON/ WAYNE/ HARNETT/ SCOTLAND/ HOKE/ CUMBERLAND/ SAMPSON / WILSON/ EDGECOMBE. BADGETT/GIH
NCZ007>011-021>028-038>043-073>078-083>086-088-089-051015- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE 515 AM EST WED DEC 4 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE... WINTER STORM WARNINGS ARE IN EFFECT FOR THE PIEDMONT AND PORTIONS OF THE NORTHEAST COASTAL PLAIN BEGINNING AT MIDDAY. AN WINTER WEATHER ADVISORY IS IN EFFECT BEGINNING AT MIDDAY FOR THE REMAINDER OF CENTRAL NORTH CAROLINA. THE WARNINGS ARE FOR SNOW MIXED WITH SLEET IN THE WESTERN SECTIONS OF THE PIEDMONT THIS WILL CHANGE TO SLEET LATE TODAY... WHILE IN THE EASTERN SECTIONS OF THE PIEDMONT THIS WILL QUICKLY CHANGE TO SLEET MIXED WITH FREEZING RAIN. THE REMAINDER OF CENTRAL NORTH CAROLINA WILL BEGIN WITH SLEET OR SLEET MIXED WITH FREEZING RAIN AND CHANGE TO FREEZING RAIN. THESE CONDITIONS WILL CONTINUE INTO THE OVERNIGHT HOURS OF WEDNESDAY WITH THE EASTERN HALF OF CENTRAL NORTH CAROLINA CHANGING TO ALL FREEZING RAIN IN THE PIEDMONT AND ALL RAIN IN THE SANDHILLS AND COASTAL PLAIN. THE WESTERN HALF OF THE CENTRAL NORTH CAROLINA WILL HAVE SLEET BEING MIXED WITH FREEZING RAIN WEDNESDAY NIGHT. ..SPOTTER ACTIVATION IS NEEDED MIDDAY WEDNESDAY THROUGH THURSDAY DAYBREAK... ONE TO THREE INCHES OF SNOW IS POSSIBLE ACROSS THE WESTERN HALF OF CENTRAL NORTH CAROLINA PRIOR TO THE PRECIPITATION CHANGING TO SLEET AND FREEZING RAIN. THEN ICE ACCUMULATIONS OF GREATER THAN ONE QUARTER INCH ARE POSSIBLE ON TOP OF THE SNOW. THESE ACCUMULATION AMOUNTS ARE STORM TOTALS THROUGH DAYBREAK THURSDAY. THE EASTERN HALF OF CENTRAL NORTH CAROLINA WILL HAVE SEVERAL AREAS WHERE STORM TOTAL ICE ACCUMULATIONS WILL BE GREATER THAN ONE QUARTER INCH THROUGH DAYBREAK THURSDAY. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. CLINE
NCZ007-008-021>025-038>041-076-042030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 129 PM EST WED DEC 4 2002 ...SNOW AND SLEET MOVING INTO THE CENTRAL PIEDMONT OF NORTH CAROLINA... THIS AFTERNOON A MIXTURE OF SNOW AND SLEET HAS BEEN FALLING IN THE TRIAD AREAS OF FORSYTH AND GUILFORD COUNTIES AND ALSO IN DAVIDSON AND RANDOLPH COUNTIES. LAW ENFORCEMENT OFFICIALS ARE REPORTING NUMEROUS CAR ACCIDENTS IN FORSYTH AND DAVIDSON COUNTIES WHERE SNOW AND SLEET HAVE COVERED MANY ROADS. ACCUMULATIONS IN THESE COUNTIES HAVE BEEN NEAR AN HALF OF AN INCH. SNOW IS COVERING GRASSY AREAS IN GUILFORD COUNTY AND WILL SOON BEGIN TO COVER THE ROADS THERE. THE SNOW AND SLEET WILL BE SPREADING EASTWARD ACROSS THE PIEDMONT DURING THE AFTERNOON ACCUMULATING TO NEAR AN INCH AND UP TO 3 INCHES BEFORE CHANGING TO FREEZING RAIN THIS EVENING SO HAZARDOUS DRIVING CONDITIONS WILL BE SPREADING ACROSS THE PIEDMONT THIS AFTERNOON. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES ON WINTRY WEATHER CONDITIONS. KK
NCZ007>010-021>026-038>041-073>077-083>086-042130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 250 PM EST WED DEC 4 2002 ... VERY SLICK ROADS ... EARLY THIS AFTERNOON...SNOW AND SLEET BEGAN FALLING IN THE WESTERN SECTIONS OF THE CENTRAL PIEDMONT INCLUDING THE TRIAD AREA...LEXINGTON...ASHEBORO...AND BURLINGTON. THE SNOW AND SLEET MIXTURE HAS ACCUMULATED TO AROUND ONE HALF TO ONE INCH IN THESE AREAS. MOST ROADS THERE ARE ALREADY COATED WITH SNOW AND CAUSING NUMEROUS CAR ACCIDENTS. THE SNOW AND SLEET MIXTURE CONTINUES TO SPREAD EASTWARD INTO THE EASTERN PORTIONS OF THE PIEDMONT INCLUDING THE TRIANGLE AREA...LAURINBURG...ROXBORO. THOUGH ROADS IN THESE AREAS ARE NOT YET COATED WITH SNOW AND ICE...THEY ARE DECEPTIVE SLICK WITH AN ICY GLAZE DEVELOPING. AS THE PRECIPITATION RATES INCREASE THIS AFTERNOON AND EVENING...DRIVING CONDITIONS WILL CONTINUE TO BE VERY HAZARDOUS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES ON WEATHER CONDITIONS. KK
The national radar mosaic for the moment the first event began.
26 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2002Every state in 2002This day in weather historyWarnings in North Carolina, December 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5321909, 5321912, 5321915, 5321967, 5321974, 5321906, 5321970, 5321972, 5321908, 5321910, 5321968, 5321973, 5321905, 5321914, 5321917, 5321918, 5321919, 5321907, 5321971, 5321975, 5321911, 5321913, 5321916, 5321969, 5321976, 5321977.